A few months ago, Tama Sawyer of the University of Kansas Hospital Poison Control Center received a call that was a first for her. A man had overdosed on anti-diarrhea medications. The reason? He was trying to temporarily satisfy his heroin cravings.
Abusing these over-the-counter drugs is a growing trend among those addicted to opioids (such as painkillers or heroin) and that’s because anti-diarrhea medications such as Imodium contain an active ingredient called loperamide.
People with opioid addictions can use medications with loperamide to get a small “buzz” to tide them over until they can get more drugs. However, they have to take the pills in large quantities to get any “high”.
Whereas anti-diarrhea medication is safe if the recommended dosage is taken, addicts are taking way too many. As result, they risk shutting down their GI tract and causing serious or deadly side effects.
The man Sawyer spoke to had overdosed on 30 pills!
“It’s meant to stop diarrhea, so in large doses, it’s going to stop the whole GI system,” said Sawyer. “He couldn’t get a hold of his heroin, and then he ended up in the emergency room. At a therapeutic dose, it is completely safe. But you can’t take a large quantity. Thirty is a large quantity.”
There have already been several deaths linked to loperamide abuse. A report published online in the Annals of Emergency Medicine recently described two deaths in New York and more deaths from overdoses are suspected all over the country.
As anti-diarrhea medications are cheap and can be bought easily in large quantities without raising suspicion from retailers, it’s a growing concern among health authorities.
If you notice someone is abusing these types of medications, it could be a warning sign of a serious drug problem.
Please share this important information with your friends.
Disclosure: This post may include affiliate links.